Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 10, 2008, 3:39 AM MDT for 5 counties in Montana. It took effect at Jul 10, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2008, 3:39 AM MDT (09:39 UTC)
- In effect from
- Jul 10, 2008, 12:00 PM MDT
- Expired
- Jul 10, 2008, 8:59 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3476 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 100939 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 339 AM MDT THU JUL 10 2008 ...A RED FLAG WARNING WILL BE IN EFFECT ON THURSDAY AND THURSDAY EVENING FOR STRONG WINDS AND DRY CONDITIONS... MTZ118-102200- /O.UPG.KTFX.FW.A.0003.080710T1800Z-080711T0300Z/ /O.NEW.KTFX.FW.W.0004.080710T1800Z-080711T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 339 AM MDT THU JUL 10 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS NEAR 60 MPH AT TIMES. RELATIVE HUMIDITIES WILL DROP BELOW 20 PERCENT FOR MOST OF FIRE ZONE 118 RESULTING IN DANGEROUS FIRE CONDITIONS. CONDITIONS WILL IMPROVE THURSDAY NIGHT AS WINDS DIMINISH BELOW WARNING CRITERIA. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
2 follow-up statements
000 WWUS85 KTFX 102054 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MDT THU JUL 10 2008 MTZ118-110300- /O.CON.KTFX.FW.W.0004.000000T0000Z-080711T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 254 PM MDT THU JUL 10 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FIRE ZONE 118 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FIRE ZONE 118 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES. WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH AT TIMES WILL CONTINUE THROUGH MID-EVENING BEFORE DIMINISHING. IN ADDITION... RELATIVE HUMIDITIES OF 10 TO 20 PERCENT ARE OCCURRING ACROSS FIRE ZONE 118 RESULTING IN DANGEROUS FIRE CONDITIONS. CONDITIONS WILL IMPROVE LATE THIS EVENING AS WINDS DIMINISH BELOW WARNING CRITERIA. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
000 WWUS85 KTFX 110259 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 859 PM MDT THU JUL 10 2008 MTZ118-110400- /O.CAN.KTFX.FW.W.0004.000000T0000Z-080711T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 859 PM MDT THU JUL 10 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES ARE SLOWLY RISING AND WIND SPEEDS ARE SLOWLY DECREASING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 11:10 PM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 11:10 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1110 PM MDT WED JUL 9 2008 .DISCUSSION...ONLY CHANGES THIS EVENING WAS DECREASING WINDS ACROSS MY EASTERN ZONES. OTHERWISE...FORECAST IS ON TRACK. CONVECTIVE ACTIVITY ACROSS SOUTHERN CANADA REMAIN NORTH OF THE BORDER. BUT KEPT VERY LOW POPS NEAR MY NORTHEAST BORDER. WILLIAMSON DC && .PREVIOUS DISCUSSION... TONIGHT THROUGH FRIDAY...MAIN CONCERN THIS AFTERNOON WILL BE A STRONG SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM/COLD FRONT THAT WILL MOVE THROUGH THE REGION ON THURSDAY. A COMBINATION OF STRONG UPPER LEVEL WINDS AND TIGHT SURFACE PRESSURE GRADIENTS WILL CAUSE WINDS TO INCREASE ACROSS MUCH OF MY FORECAST AREA. IN PARTICULAR...HIGHER ELEVATIONS OF GLACIER NATIONAL PARK AND GOING TO THE SUN ROAD COULD RECEIVE WIND GUSTS OF 60 TO 70 MPH AT TIMES. AS A RESULT...I HAVE ISSUED A HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT FOR THURSDAY AND THURSDAY EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO AFFECT MY FAR NORTHERN ZONES AS THE SYSTEM MOVES THROUGH. BEHIND THE SYSTEM...TEMPERATURES WILL COOL TO NEAR OR BELOW SEASONAL AVERAGES ON FRIDAY. WINDS WILL ALSO DIMINISH FROM THOSE OF THURSDAY ALTHOUGH BREEZY NORTHWEST WINDS ARE ANTICIPATED TO CONTINUE THROUGH THE DAY. MPJ FRIDAY NIGHT THROUGH MONDAY NIGHT...A DRY AND COOL NORTHWEST FLOW ALOFT OVER NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA WILL KEEP SKIES PARTLY CLOUDY FRIDAY NIGHT WITH LOW TEMPERATURES BELOW SEASONAL AVERAGES. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL THEN REBUILD OVER THE AREA ON SATURDAY...AS TEMPERATURES WARM TO NEAR NORMAL. A FEW WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS. A SHORTWAVE TROUGH WILL GRADUALLY APPROACH MONTANA FROM THE WEST SUNDAY THROUGH MONDAY NIGHT. THE RESULTING INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL BRING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE AREA MAINLY DURING THE AFTERNOON AND EVENING HOURS. SURFACE WINDS WILL INCREASE AND BECOME WESTERLY...AS TEMPERATURES WARM TO ABOVE NORMAL LEVELS AHEAD OF A COLD FRONT ASSOCIATED WITH THE APPROACHING SYSTEM. COULSTON TUESDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS PERIOD. A WEAK SHORTWAVE TROUGH...OFF THE WEST COAST TUESDAY...DRIFTS EAST DURING THIS PERIOD. LIMITED MOISTURE AND ENERGY WITH A FEW DISTURBANCES IN A SOUTHWESTERLY FLOW ALOFT WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES...WITH ISOLATED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD BE NEAR SEASONAL AVERAGES. EK && .AVIATION... UPDATED 0510Z. HIGH PRESSURE ALOFT AND AT THE SURFACE CONTINUES TO PROVIDE DRY AND STABLE CONDITIONS. SURFACE WINDS WILL INCREASE AND BECOME GUSTY AFTER 18Z. VFR CONDITIONS PREVAIL. && .FIRE WEATHER... WINDY AND VERY WARM CONDITIONS WILL PREVAIL ON THURSDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. FIRE AGENCIES ARE REPORTING THAT FUELS ARE STILL FAIRLY GREEN ACROSS MOST OF MY FORECAST AREA. HOWEVER...FUELS ARE DRYING OUT AND BECOMING MARGINAL IN PORTIONS OF FIRE ZONE 118. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR THIS AREA FROM NOON UNTIL 9 PM MDT THURSDAY. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 55 85 48 77 / 0 0 10 0 CTB 52 78 44 73 / 0 10 20 10 HLN 57 87 52 80 / 0 0 0 0 BZN 52 89 48 82 / 0 0 0 0 WEY 44 79 41 74 / 0 0 0 0 DLN 50 86 46 79 / 0 0 0 0 HVR 55 84 48 75 / 10 20 20 20 LWT 52 84 46 73 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR MTZ118. HIGH WIND WARNING FROM 6 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT FOR MTZ009. && SHORT TERM...WILLIAMSON DC LONG TERM...COULSTON/EK AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 2:50 PM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 250 PM MDT WED JUL 9 2008 MTZ010>013-044>051-101200- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 250 PM MDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-101200- NORTHERN ROCKY MOUNTAIN FRONT- 250 PM MDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY CONDITIONS WILL EXIST DURING THURSDAY...IN RESPONSE TO A FAST MOVING PACIFIC STORM SYSTEM THAT WILL TRAVERSE THE CANADIAN ROCKIES. A HIGH WIND WARNING IS IN EFFECT FROM 6 AM THURSDAY THROUGH MIDNIGHT THURSDAY FOR THE ROCKY MOUNTAIN FRONT. LOCATIONS FAVORED FOR THE HIGHEST WIND GUSTS INCLUDE LOGAN PASS AND ALONG THE GOING TO THE SUN ROAD IN GLACIER PARK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-101200- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 250 PM MDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY...HOT...AND DRY CONDITIONS WILL EXIST DURING THURSDAY ACROSS SOUTHWEST MONTANA...IN RESPONSE TO A FAST MOVING PACIFIC STORM SYSTEM THAT WILL TRAVERSE THE CANADIAN ROCKIES. A FIRE WEATHER WATCH IS IN EFFECT FROM NOON THURSDAY THROUGH 9 PM THURSDAY ACROSS SOUTHWEST MONTANA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.